Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
125 Doctors are Online

Dizziness while lying down, getting up, episode lasts for few seconds, on medication for heart problems, depression. Cause of concern ?

User rating for this question
Very Good
Answered by

Orthopaedic Surgeon
Practicing since : 2011
Answered : 4910 Questions
Question
Dear Dr,

When I lie down or get up I feel dizzy. They last for about 5 to 10 seconds.

Should i be overly concerned about this?

I am on medication for my heart and depression but I only have had the dizzy spells for the past week or so.
Posted Wed, 25 Apr 2012 in General Health
 
 
Answered by Dr. Aashish Raghu 39 minutes later
Hi

Thanks for the query.

Do you experience any palpitations.

Any chest pain, headache, blurring of vision.

Any weakness of the limbs.

How has your blood pressure control been.

Have you checked your blood sugar recently.

It appears you are taking a lot of medication, some of which can cause a drop in blood pressure like Atenolol, Risperidone, Lexapro as well.

Usually this phenomenon is called Orthostatic hypotension. It is where the blood pressure drops when one stands up due to less receptive nervous system. It can occur because of drugs, Diabetes, and other causes of autonomic disturbances.

In such cases you need to sit up slowly. Move your feet like how you push against a gas pedal around 4-5 times. This helps send blood up to the heart. Also stand up after 2-3 minutes, very slowly. If you do feel dizzy, go back to sitting down.

You also need to keep well hydrated. Avoid taking extra pills that as advised by your Doctor. Low blood pressure can occur by over medication or even less water in the body.

If you try this technique and still feel dizzy, you need to consult your Doctor right away. While walking, do take the help of a caregiver to make sure you don't feel giddy and fall down.

If you experience any chest pain, shortness of breath, limb weakness it needs medical attention immediately.

Eat healthy. Drink enough water as also you are on a lot of medication which needs to be excreted by the kidney. Exercise daily. Keep your blood pressure in control.

Regarding urine control, Risperidone is also known to cause urinary retention. Are you using catheter to pass urine. Do get it changed regularly if you do as this can be source of infection which can also cause low blood pressure.

I hope I have answered your query. I will be available to answer your follow up queries.


Regards,


Above answer was peer-reviewed by
 
Follow-up: Dizziness while lying down, getting up, episode lasts for few seconds, on medication for heart problems, depression. Cause of concern ? 55 minutes later
Hi Dr,

I will answer your questions below;

Do you experience any palpitations. - No

Any chest pain, headache, blurring of vision. - No

Any weakness of the limbs. - No

How has your blood pressure control been. - Normal

Have you checked your blood sugar recently. - I dont think so.

My elder brother was diagnosed with diabetes recently.

I have been exercising (brisk walking) on and off. However i think i indulge in too many chocolates :(

Thank you.



 
 
Answered by Dr. Aashish Raghu 24 minutes later
Hi,
Thanks for the follow up.

In that case you should get a fasting and post-prandial blood sugar check up done because Diabetes can also cause autonomic disturbance and is best if detected when not too late.

You should keep away from fatty, oily, sweet or high carbohydrate food as this can retard the response to the medication for blood pressure control and can increase risk of Diabetes especially since your brother has Diabetes as well.

Eat plenty of fresh fruits and XXXXXXX leafy vegetables to provide essential nutrients and also anti-oxidants and also drink enough water. Exercise daily moderately.

Keep in proper follow up with your Doctor and get essential systems like heart and kidney function assessed regularly.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor